Harvard Health Letter

Is your medication affecting your thinking skills?

Treatments for blood pressure, allergies, and even incontinence may put you at risk for confusion.


Images: Thinkstock

Some medications have a side effect that makes you confused and prone to falls.

Medications have many potential side effects, such as nausea, drowsiness, and dry mouth. But you may not be aware that some medications can impair your cognitive (thinking) skills. "This is a problem for a lot of older adults. These medications may cause altered mental status, and they put older patients at risk for falls," says Joanne Doyle Petrongolo, a pharmacist at Harvard-affiliated Massachusetts General Hospital.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »